Alert archive / Minnesota / Tornado Warnings in 2003

Tornado Warning 8, NWS Duluth, MN

July 2, 2003Aitkin County, Itasca County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 2, 2003, 6:25 PM CDT for Aitkin County, Itasca County, Minnesota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 6:25 PM CDT (23:25 UTC)
Expired
Jul 2, 2003, 7:30 PM CDT
In force
65 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Aitkin County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 104 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WFUS53 KDLH 022325
TORDLH
MNC001-061-030030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 730 PM CDT

* AT 624 PM CDT...DOPPLER RADAR INDICATED A TORNADO 15 MILES WEST OF
  HILL CITY...OR ABOUT 22 MILES SOUTHWEST OF GRAND RAPIDS...MOVING
  EAST AT 30 MPH.

* THIS TORNADO WILL BE NEAR...
  HILL CITY AROUND 650 PM...
  JACOBSON AND SWAN RIVER AROUND 715 PM...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4716 9374 4691 9375 4690 9326 4717 9324

$$

CRS/EJS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:49 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 2, 3:49 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
349 PM CDT WED JUL 2 2003

DISCUSSION WILL BE SHORT DUE TO ANTICIPATED SEVERE WEATHER. NEAR
SEVERE MCS NOW INTO NW MN WILL CONTINUE TO MOVE EASTWARD IN MN
CWFA. TSRA WILL HOLD OFF IN NW WI UNTIL LATER THIS EVENING AS
ATMOSPHERE IS WELL CAPPED. EXPECT MCS TO CONTINUE THROUGH THE NIGHT
OVER THE FA...DIMINISHING AFTER MIDNIGHT IN WESTERN TIER OF FA.
BULK OF THE TSRA WILL BE OVER BY 12Z THURSDAY...BUT MAY LINGER IN NW
WI. A BREAK IN THE ACTION FOR THE REMAINDER OF THURSDAY AS A PIECE
OF SHORT WAVE ENERGY DUE TO ARRIVE IN THE AFTERNOON. TSRA WILL
BREAK OUT ONCE AGAIN AND TRAVERSE THE FA IN THE LATE AFTERNOON.
EXPECT ANOTHER MCS TO DEVELOP THURSDAY NIGHT OVER MAINLY EASTERN
HALF OF FA THURSDAY EVENING AND LINGER INTO NW WI. NO PCPN EXPECTED
ON FRIDAY.

.DLH...NONE.

GSF
Hazardous weather outlook, Jul 2, 12:51 PM CDT, 5 hours 34 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1251 PM CDT WED JUL 2 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT IN A PORTION OF NORTHEAST MINNESOTA...
...MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY IN NORTHWEST
WISCONSIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHEASTERN
MINNESOTA WEST OF A LINE FROM CRANE LAKE TO GRAND RAPIDS TO
BRAINERD FOR LATE THIS AFTERNOON AND TONIGHT. TO THE EAST OF THIS
LINE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN FOR TONIGHT.
SHOWERS AND THUNDERSTORMS WILL FORM ALONG A COLD FRONT OVER THE
DAKOTAS TODAY AND MOVE INTO WESTERN MINNESOTA THIS AFTERNOON. THIS
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO MOVE EAST ACROSS
NORTHERN MINNESOTA TONIGHT AND PUSH INTO NORTHWESTERN WISCONSIN BY
MIDNIGHT. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. CLOUD TO GROUND LIGHTNING IS LIKELY WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN
WISCONSIN...SOUTH OF A LINE FROM SIREN TO PARK FALLS FOR THURSDAY
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE
IN NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN THURSDAY
AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING
WINDS. A FEW TORNADOES ARE ALSO POSSIBLE FROM STRONGER THUNDERSTORMS.
CLOUD TO GROUND LIGHTNING IS LIKELY WITH THE THUNDERSTORMS.
ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN
NORTH CENTRAL MINNESOTA...AND TONIGHT IN NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

In the hours before

Local storm report, Jul 2, 4:40 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0440 PM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0436 PM    BIGFORK                   MN   70 MPH TSTORM WIND
07/02/03   NORTHEAST ITASCA               70+ MPH WINDS WITH 6-8
                                          INCH DIAMETER TREES DOWN.

CLC
Local storm report, Jul 2, 5:08 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0508 PM CDT WED JUL 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    10 NE DEER RIVER          MN   80 MPH TSTORM WIND
07/02/03   SOUTHERN ITASCA                TREES DOWN.

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:55 AM CDTSevere Thunderstorm WarningDLHCook, Lake50 min
Jul 2, 5:08 AM CDTSpecial Marine WarningDLH2 hr
Jul 2, 5:43 AM CDTSevere Thunderstorm WarningDLHCook, Lake62 min
Jul 2, 7:04 AM CDTSpecial Marine WarningDLH116 min
Jul 2, 7:04 AM CDTSpecial Marine WarningDLH116 min
Jul 2, 3:53 PM CDTSevere Thunderstorm WarningDLHCass, Itasca, Koochiching52 min
Jul 2, 4:35 PM CDTSevere Thunderstorm WarningDLHCass, Itasca55 min
Jul 2, 4:45 PM CDTSevere Thunderstorm WarningDLHKoochiching60 min
Jul 2, 5:15 PM CDTSevere Thunderstorm WarningDLHSaint Louis60 min
Jul 2, 5:33 PM CDTSevere Thunderstorm WarningDLHAitkin57 min
Jul 2, 5:42 PM CDTSevere Thunderstorm WarningDLHCass63 min
Jul 2, 6:01 PM CDTSevere Thunderstorm WarningDLHSaint Louis59 min
Jul 2, 6:01 PM CDTTornado WarningDLHCass59 min
Jul 2, 6:03 PM CDTTornado WarningDLHCass57 min
Jul 2, 6:43 PM CDTTornado WarningDLHCass, Crow Wing62 min

Nearby

Tornado Warnings in Minnesota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.